Illinois, 2015

Dense Fog in Illinois, March 11, 2015

March 11, 2015 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog over southern Illinois reduced visibility to one-quarter mile or less. Weak high pressure was responsible for light winds.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog over southern Illinois reduced visibility to one-quarter mile or less. Weak high pressure was responsible for light winds. The light winds, combined with saturated ground from snowmelt and heavy rain, set the stage for dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 10, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 10, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT TUE MAR 10 2015

.UPDATE...
ISSUED AT 1143 PM CDT TUE MAR 10 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

UPDATE ISSUED AT 921 PM CDT TUE MAR 10 2015

GOING TO GO AHEAD AND EXPAND OUR DENSE FOG ADVISORY WESTWARD TO
BETTER MATCH UP WITH THE NEIGHBORS WITH FOG DEVELOPING ACROSS
MORE OF SOUTHERN ILLINOIS.

UPDATE ISSUED AT 809 PM CDT TUE MAR 10 2015

PATCHY DENSE FOG IS DEVELOPING ACROSS PORTIONS OF SOUTHEAST
ILLINOIS, SOUTHWEST ILLINOIS AND AREAS OF NORTHWEST KENTUCKY ALONG
THE OHIO RIVER. EXPECT THIS TREND TO CONTINUE ACROSS THESE AREAS
OVERNIGHT, AND WILL BE ISSUING A DENSE FOG ADVISORY FOR THESE
AREAS THROUGH 14Z.

UPDATE ISSUED AT 646 PM CDT TUE MAR 10 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1255 PM CDT TUE MAR 10 2015

RADAR MOSAICS SHOW WIDESPREAD RAIN RAPIDLY LEAVING THE AREA THIS
AFTERNOON...LEAVING BEHIND SOME AREAS OF DRIZZLE...AS A SFC LOW
MOVES NEWD AWAY FROM THE PAH FORECAST AREA. THERE WILL BE A SMALL
CHANCE OF MEASURABLE RAINFALL OVER PARTS OF THE PENNYRILE REGION
OF KY TONIGHT...WITH PATCHY FOG POSSIBLE ABOUT ANYWHERE.

OTHERWISE...SKIES ARE EXPECTED TO GO MOSTLY CLEAR FOR MUCH OF
WED. UNDER WEAK FLOW ALOFT...AND HIGH PRESSURE AT THE SFC...WEAK
SFC WINDS WILL START OUT NRLY...VEERING TO ERLY BY THU. MEANWHILE...
ON THU THERE WILL BE RAMP-UP OF POPS AND CLOUD COVER AS ANOTHER
LOW PRESSURE SYSTEM EJECTS FROM A PERSISTENT SWRN CONUS LONGWAVE
MID/UPPER TROF...AND HEADS UP THE MS RIVER VALLEY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 PM CDT TUE MAR 10 2015

THURSDAY NIGHT THROUGH FRIDAY NIGHT...

RAIN WILL BE WIDESPREAD ACROSS THE QUAD STATE AREA THURSDAY NIGHT
THROUGH FRIDAY EVENING. THIS IS IN RESPONSE TO DEEP SOUTHERLY FLOW
THAT WILL RESULT IN STRONG MOISTURE TRANSPORT INTO THE LOWER OHIO
VALLEY AHEAD OF A CLOSED UPPER LOW OVER THE SOUTHERN PLAINS.
PRECIPITABLE WATER VALUES ARE PROGGED TO RISE TO AROUND 1.5 INCHES
WHICH IS QUITE ANOMALOUS FOR EARLY-MID MARCH. ALSO...THE K INDEX
RISES INTO THE LOWER TO MID 30S...ANOTHER INDICATOR OF HEAVY RAIN
POTENTIAL. RAIN MAY BE LOCALLY HEAVY AT TIMES. MODEL SOUNDINGS
SUGGEST SLIGHT ELEVATED INSTABILITY COULD BE PRESENT WITHIN THE
RAIN...ESPECIALLY ON THE BACK EDGE FRIDAY AFTERNOON/EVENING...BUT IT
LOOKS LIKE PREDOMINANTLY A RAIN EVENT WITH EMBEDDED HEAVIER SHOWERS.
TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES APPEAR LIKELY FROM THIS
SYSTEM WITH ISOLATED HIGHER AMOUNTS...WHICH COULD CAUSE LOCAL FLOOD
CONCERNS.

SATURDAY...

UPPER LOW WEAKENS AS IT LIFTS NORTHEAST AS A STRONG SEPARATE
SHORTWAVE MOVES SOUTHEAST ACROSS THE GREAT LAKES. THERE COULD BE
SOME RESIDUAL SPOTTY LIGHT SHOWERS ON SATURDAY...BUT THE BRUNT OF
THE RAIN WILL BE OVER. ALL PRECIPITATION WILL EXIT THE QUAD STATE
AREA SATURDAY NIGHT. AFTERNOON TEMPERATURES SHOULD BE QUITE MILD IN
THE UPPER 50S AND 60S.

SUNDAY THROUGH TUESDAY...

RIDGING BUILDS IN ALOFT ALONG WITH HIGH PRESSURE AT THE SURFACE.
THIS WILL KEEP WEATHER CONDITIONS DRY SUNDAY AND MONDAY. IT MAY BE A
BIT COOLER SUNDAY AFTERNOON...BUT STILL IN THE 50S TO LOWER 60S...
WITH HIGHS MONDAY AFTERNOON BACK IN THE 60S ACROSS MUCH OF THE
REGION. ON TUESDAY...CONTINUED DRY BUT COOLER WEATHER IS EXPECTED AS
A COOL FRONT PASSES THROUGH OUR AREA...AND AS ANOTHER SOUTHERN U.S.
SYSTEM KEEPS MOISTURE SOUTH AND WEST OF THE LOWER OHIO VALLEY.

&&

.AVIATION...
ISSUED AT 1143 PM CDT TUE MAR 10 2015

MVFR CEILINGS ADVECTING NORTHEAST ACROSS SOUTHEAST MISSOURI INTO
SOUTHERN ILLINOIS HAVE CAUSED THE IFR OR LOWER FOG/CEILING
CONDITIONS TO DISSIPATE. THIS HAS OCCURRED AT KCUL AND KCIR...SO
IT IS NOT FAR FROM KEVV AND KPAH. GUIDANCE IS UNRELENTING WITH
LIFR/VLIFR CONDITIONS THROUGH THE NIGHT...ESPECIALLY AT KEVV AND
KOWB.

DECIDED TO HAMMER THE LOWEST CONDITIONS THROUGH THE NIGHT AT KEVV
AND KOWB. SUSPECT THAT KPAH WILL HAVE LIFR/VLIFR AT THE BEGINNING
OF THE PERIOD...BUT THE MVFR CEILINGS SHOULD SPREAD OVERHEAD AND
LEAD TO IMPROVED CONDITIONS OVERNIGHT. WAS RELATIVELY OPTIMISTIC
AT KCGI.

IFR/MVFR CEILINGS COULD LINGER INTO THE AFTERNOON...AND GIVEN THE
LIGHT WINDS EXPECTED...WOULD NOT BE AT ALL SURPRISED TO SEE THE
CEILINGS LAST THROUGH THE ENTIRE PERIOD OVER ALL OR A PORTION OF
THE AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR ILZ075>078-
     080>087.

MO...NONE.
IN...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR INZ081-082-
     085>088.

KY...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR KYZ014-018-019.

&&

UPDATE...DRS
SHORT TERM...DB
LONG TERM...TWF
AVIATION...DRS
Hazardous weather outlook, Mar 10, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE MAR 10 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 PM CDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING OF AREA RIVERS IS ONGOING...OR FORECAST
TO OCCUR LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND LOW PRESSURE SYSTEM IS EXPECTED TO DROP AN ADDITIONAL ONE
TO TWO INCHES OF RAIN ON MUCH OF THE REGION THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT. THE IMPACT OF THIS SYSTEM MAY BE SOMEWHAT MORE
SIGNIFICANT...AND SOME FLOODING ISSUES MAY RESULT GIVEN THE SATURATED
GROUND FROM RECENT SNOW MELT AND HEAVY RAINS.

MINOR TO MODERATE FLOODING OF AREA RIVERS IS ONGOING...OR FORECAST
TO OCCUR LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF FLOODING
WOULD BE APPRECIATED.

JP/RJP/TWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
March 11, 12:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563402, 563403, 563404, 563405, 563406, 563407, 563408, 563409, 563410, 563411, 563412, 563413, 563414, 563415, 563416, 563417, 563418, 563419, 563420.